Opioid epidemic affecting law enforcement and first responders' health

The opioid epidemic is taking a new kind of toll, as law enforcement and first responders across the country are coming into contact with these dangerous drugs more and more often, and sometimes unexpectedly.

There have been a few cases where officers have even overdosed after having minimal contact with the drugs, and now, the DEA wants law enforcement to take some extra precautions.

In Arizona, police officers are now being trained to carry Narcan, a nasal spray to help reverse the effects of an overdose.

It's not just patients who might need it.

As the opioids like Fentanyl grows in popularity, police officers could need it as well, and DEA officials are warning officers about the dangers of being exposed to the deadly drug.

"You can have Fentanyl on your fingertip and someone who's not used to the drug can overdose," said DEA Special Agent Doug Coleman. "You can breathe it in the air and overdose. So, it's changing the way that all of us have to operate."

Coleman said they've put out some guidelines everyone, especially officers responding to scenes, should pay attention to. Officers are being told to assume that powdery substances could be Fentanyl, and to be more cautious when processing and handling.

Six months ago, Arizona Peace Officer Standards and Training Board said they started training officers to administer Narcan. Meanwhile, John stevens, a law enforcement liaison for Attorney General's Office, said because of how dangerous Fentanyl is, and how there's no way to tell if a powdery substance is Fentanyl until it gets to a lab, Narcan is their best defense, should they accidently become exposed to it. 

Up Next:


  • Popular

  • Recent

Stories You May Be Interested In – includes Advertiser Stories